Unusual blood clots with low blood platelets should be listed as a very rare side effect of AstraZeneca, EMA’s safety committee (PRAC) concluded today.
The committee took into consideration all currently available evidence, including the advice from an ad-hoc expert group, the EMA reports.
“EMA is reminding healthcare professionals and people receiving the vaccine to remain aware of the possibility of very rare cases of blood clots combined with low levels of blood platelets occurring within two weeks of vaccination. So far, most of the cases reported have occurred in women under 60 years of age within two weeks of vaccination. Based on the currently available evidence, specific risk factors have not been confirmed.
“People who have received the vaccine should seek medical assistance immediately if they develop symptoms of this combination of blood clots and low blood platelets (see below).
“The PRAC noted that the blood clots occurred in veins in the brain (cerebral venous sinus thrombosis, CVST) and the abdomen (splanchnic vein thrombosis) and in arteries, together with low levels of blood platelets and sometimes bleeding.
“The Committee carried out an in-depth review of 62 cases of cerebral venous sinus thrombosis and 24 cases of splanchnic vein thrombosis reported in the EU drug safety database (EudraVigilance) as of 22 March 2021, 18 of which were fatal.1 The cases came mainly from spontaneous reporting systems of the EEA and the UK, where around 25 million people had received the vaccine.”
The EMA explains that the reported combination of blood clots and low blood platelets is very rare, and the overall benefits of the vaccine in preventing COVID-19 outweigh the risks of side effects.
“One plausible explanation for the combination of blood clots and low blood platelets is an immune response, leading to a condition similar to one seen sometimes in patients treated with heparin (heparin induced thrombocytopenia, HIT). The PRAC has requested new studies and amendments to ongoing ones to provide more information and will take any further actions necessary.
“The PRAC stresses the importance of prompt specialist medical treatment. By recognizing the signs of bloods clots and low blood platelets and treating them early, healthcare professionals can help those affected in their recovery and avoid complications.”
By Ana Giorgadze